Alert archive / Arizona / Flash Flood Watches in 2011
Flash Flood Watch 1, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Jul 11, 2011, 3:06 AM MST for Graham County, Greenlee County, Arizona. It took effect at Jul 11, 2011, 11:00 AM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2011, 3:06 AM MST (10:06 UTC)
- In effect from
- Jul 11, 2011, 11:00 AM MST
- Expired
- Jul 11, 2011, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 165 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 10.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2529 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
728 WGUS65 KTWC 111006 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 306 AM MST MON JUL 11 2011 ...A PACIFIC TROUGH TO THE WEST AND WEAK HIGH PRESSURE TO THE EAST IS RESULTING IN SOUTH TO SOUTHEAST WINDS ACROSS MUCH OF SOUTHEAST ARIZONA WHICH IS HELPING TO PULL PLENTY OF MOISTURE INTO ARIZONA. AS A RESULT...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AT JUST ABOUT ANY TIME TODAY. SOME OF THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING AN INCH OR MORE OF RAINFALL IN LESS THAN AN HOUR. AZZ509-510-120300- /O.NEW.KTWC.FF.A.0001.110711T1800Z-110712T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- INCLUDING THE CITIES OF...SAFFORD...HANNAGAN MEADOW 306 AM MST MON JUL 11 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM MST THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL ARIZONA... INCLUDING THE FOLLOWING AREAS...UPPER GILA RIVER VALLEY AND WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. * FROM 11 AM MST THIS MORNING THROUGH 8 PM THIS EVENING * WITH ABUNDANT MOISTURE ALREADY IN PLACE ACROSS EAST CENTRAL ARIZONA...THE SHOWERS AND THUNDERSTORMS THAT DEVELOP TODAY COULD EASILY PRODUCE OVER AN INCH OF RAIN IN A SHORT PERIOD OF TIME. * AREAS THAT WILL HAVE A GREATER CONCERN WILL BE THE BURN SCARS OF THE WALLOW FIRE WHERE MUCH LESS RAIN COULD STILL CAUSE SIGNIFICANT PROBLEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS FLASH FLOOD THREAT. && $$
2 follow-up statements
588 WGUS65 KTWC 112027 FFATWC FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 127 PM MST MON JUL 11 2011 AZZ509-510-120300- /O.CON.KTWC.FF.A.0001.000000T0000Z-110712T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- INCLUDING THE CITIES OF...SAFFORD...HANNAGAN MEADOW 127 PM MST MON JUL 11 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING AREAS...UPPER GILA RIVER VALLEY AND WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. * UNTIL 8 PM MST THIS EVENING * A FEW SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP ACROSS THE AREA EARLY THIS AFTERNOON. THE THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE EVENING HOURS TODAY. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING. * AREAS THAT WILL HAVE A GREATER CONCERN WILL BE THE BURN SCARS OF THE WALLOW FIRE WHERE MUCH LESS RAIN COULD STILL CAUSE SIGNIFICANT PROBLEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS FLASH FLOOD THREAT. && $$
508 WGUS65 KTWC 120301 FFATWC FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 801 PM MST MON JUL 11 2011 AZZ509-510-120415- /O.EXP.KTWC.FF.A.0001.000000T0000Z-110712T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- INCLUDING THE CITIES OF...SAFFORD...HANNAGAN MEADOW 801 PM MST MON JUL 11 2011 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM MST THIS EVENING... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA WILL EXPIRE AT 8 PM MST THIS EVENING. WHILE SOME SHOWERS OR THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT...IT IS NOT EXPECTED TO BE WIDESPREAD OR HEAVY ENOUGH TO REQUIRE A FLASH FLOOD WATCH. INDIVIDUAL STORMS WILL STILL BE CAPABLE OF LOCALIZED FLOODING. $$ MEYER
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 11, 2:43 AM MST, 23 minutes earlier.
Area forecast discussion, Jul 11, 2:43 AM MST, 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
243 AM MST MON JUL 11 2011
CORRECTED WATCH/WARNING/ADVISORY SECTION
.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN
AFTERNOON AND EVENING THUNDERSTORMS THROUGH TODAY. DRIER AIR WILL
START TO MOVE IN FROM THE WEST TUESDAY LOWERING THUNDERSTORM CHANCES
FROM TUCSON WESTWARD. THIS DRIER AIR WILL SHUNT THE MOISTURE PLUME
FARTHER EAST WEDNESDAY THROUGH FRIDAY WITH A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS CONFINED TO GRAHAM...GREENLEE AND COCHISE
COUNTIES.
&&
.DISCUSSION...WATER VAPOR IMAGERY SHOWS A TROUGH APPROACHING FROM
THE WEST WITH AN INVERTED TROUGH OVER NORTH CENTRAL TEXAS AND A WEAK
RIDGE NOSING INTO NORTHERN NEW MEXICO FROM THE NORTHEAST. SOUTH TO
SOUTHEAST FLOW WITH THIS SETUP IS RESULTING IN PLENTY OF MOISTURE
ACROSS MY FORECAST AREA WITH THE LATEST SATELLITE DERIVED TOTAL
PRECIPITABLE WATER VALUES RANGING FROM AROUND 1.3 TO 1.5 INCHES OVER
MY FORECAST AREA.
A MASSIVE COMPLEX THAT DEVELOPED OVER THE SIERRA MADRES OF MEXICO
AND ALSO SOME DEVELOPMENT IN WESTERN PORTIONS OF NEW MEXICO LATE
YESTERDAY HAVE RESULTED IN SOME OVERNIGHT CONVECTION WHICH IS
CURRENTLY IN THE PROCESS OF DECAYING OVER MUCH OF GRAHAM COUNTY WITH
SCATTERED DEVELOPMENT TO THE NORTHWEST OVER PORTIONS OF THE PHOENIX
METRO AREA.
BOTH FLAGSTAFF AND ALBUQUERQUE OFFICES HAVE...OR ARE IN THE PROCESS
OF ISSUING A FLASH FLOOD WATCH FOR TODAY FOR MAINLY THE RIM COUNTRY
AND THE MOUNTAINS OF WEST CENTRAL NEW MEXICO. GIVEN THAT THE SAFFORD
ASOS RECEIVED 1.15 INCHES WITH THE STORM THAT MOVED OVER THEM DURING
THE PAST 3-4 HOURS WITH MOST OF THAT RAIN FALLING IN LESS THAN 2
HOURS...WILL FOLLOW THEIR LEAD AND ISSUE A FLASH FLOOD WATCH AS WELL
FOR PORTIONS OF THE WHITE MOUNTAINS FOR TODAY (DETAILS BELOW IN THE
WATCH/WARNING/ADVISORY SECTION). ALSO GIVEN THAT THE BURN AREAS OF
THE WALLOW FIRE COULD FLOOD WITH MUCH LESS RAIN THAN AREAS NOT
AFFECTED BY THE FIRE...IT SEEMS PRUDENT TO ISSUE ONE.
SINCE CONVECTION IS ALREADY ONGOING ACROSS PORTIONS OF MY FORECAST
AREA AND WITH RAPID DEVELOPMENT OCCURRING TOWARD THE PHOENIX METRO
AREA...I HAVE THE HIGHEST POPS FOR THE EARLY PART OF THE DAY.
HOWEVER...EVEN THE POP FORECAST FOR THE AFTERNOON AND EVENING HOURS
IS STILL FAIRLY HIGH. MY POINT BEING THAT THE THREAT SHOULD OCCUR AT
ANY TIME DURING THE DAY TODAY...BUT WOULD NOT BE TOO SURPRISED IF
LESS ACTIVITY OCCURS DURING THE LATE AFTERNOON AND INTO THE EVENING
HOURS. DAY SHIFT WILL HAVE TO MONITOR RADAR TRENDS TO ADJUST THE POP
FORECAST THROUGHOUT THE DAY BASED ON THESE TRENDS.
AS THE TROUGH COMES IN FROM THE WEST THE THREAT FOR SHOWERS AND
THUNDERSTORMS WILL DECREASE FROM THE WEST ON TUESDAY AND ESPECIALLY
WEDNESDAY AS MOISTURE IS SHUNTED EASTWARD. MOST OF THE STORMS WILL
BE CONFINED ALONG THE NEW MEXICO BORDER WEDNESDAY THROUGH FRIDAY AND
MOSTLY JUST ISOLATED IN NATURE...BUT THEN AN UPSWING OCCURS AGAIN
FOR THE WEEKEND AS THE MODELS SHOW A MORE FAVORABLE FLOW PATTERN AS
THE RIDGE SETS UP OVER THE MID MISSISSIPPI RIVER VALLEY WITH SOUTH
TO SOUTHEAST FLOW ACROSS ARIZONA.
HIGH TEMPS WILL GENERALLY BE 7 TO 9 DEGS BELOW NORMAL FOR TODAY...
THEN 2 TO 4 DEGS BELOW NORMAL FOR TUESDAY THROUGH THURSDAY. FOR
FRIDAY AND SATURDAY HIGHS WILL HOVER WITHIN A DEGREE OR TWO OF
NORMAL. FOR SUNDAY HIGHS ABOUT 3 TO 5 DEGS ABOVE NORMAL. LOWS
GENERALLY 1 TO 3 DEGS ABOVE NORMAL THROUGH SATURDAY...THEN 4 TO 6
DEGS ABOVE NORMAL FOR SUNDAY.
&&
.AVIATION...CLOUD BASES MOSTLY BKN 090-130 WITH SURFACE WINDS 10
KNOTS OR LESS...EXCEPT NEAR THUNDERSTORMS WHERE WINDS CAN BE
VARIABLE AND GUSTY. ISOLATED TO SCATTERED TSRA DEVELOPMENT THIS
MORNING...THEN SCT TO NUMEROUS TSRA DEVELOPMENT LATER IN THE DAY AND
CONTINUING INTO THE EARLY EVENING. CEILINGS AND VISIBILITIES
LOWERING NEAR THUNDERSTORMS WITH MVFR CONDITIONS POSSIBLE. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THAT
COULD OCCUR JUST ABOUT ANYTIME TODAY. STRONG...ERRATIC AND GUSTY
WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR WITH THE STRONGER
THUNDERSTORMS. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND SLIGHTLY
BELOW NORMAL HIGH TEMPERATURES AND SLIGHTLY ABOVE NORMAL LOW
TEMPERATURES THROUGH EARLY NEXT WEEK. AN UPPER TROUGH WILL NUDGE THE
MOISTURE FARTHER EAST BEGINNING TUESDAY RESULTING IN THE GREATEST
THUNDERSTORM COVERAGE BEING NUDGED TOWARDS THE NEW MEXICO BORDER
WEDNESDAY AND THURSDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 11 AM MST THIS MORNING THROUGH 8 PM MST
THIS EVENING FOR AZZ509-510.
WEATHER.GOV/TUCSONHazardous weather outlook, Jul 10, 10:10 AM MST, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1010 AM MST SUN JUL 10 2011 AZZ503-504-506>515-110600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1010 AM MST SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AROUND THIS AFTERNOON INTO TONIGHT WITH A FEW LINGERING INTO THE OVERNIGHT HOURS. MAIN THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS LIGHTNING STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY DURING THE EARLY AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-110600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 1010 AM MST SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND EVENING. MAIN THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS...WHICH MAY PRODUCE AREAS OF BLOWING DUST...AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MONDAY BEFORE A DISTINCT BREAK IN THE DAILY ACTIVITY OCCURS THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:39 PM MST | Areal Flood Advisory | TWC | Graham | 111 min |
| Jul 11, 3:02 PM MST | Flash Flood Warning | TWC | Greenlee | 118 min |
Nearby
Flash Flood Watches in Arizona, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.